Thursday, October 29, 2009


You may have seen more information about Levaquin®, which is an Ortho-McNeil-Janssen pharmaceutical, also called a fluoroquinolone, prescribed for the treatment of lung, sinus, skin and urinary tract infections in adults. Levaquin® has been associated with medical complications serious enough to have required FDA involvement.

Reports of Levaquin® Complications

Although the increased risk of tendonitis and tendon rupture has been noted on fluoroquinolone drug labeling for several years, the FDA has continued to receive reports of tendon disorders and ruptures among patients, and incidents of side effects often go unreported or are misdiagnosed as rheumatoid arthritis. In July 2008, the FDA announced a mandatory black box warning label for fluoroquinolone drugs, including Levaquin®, that highlights and strengthens the warning for increased risk of tendonitis and tendon rupture.

The reported symptoms related to the use of Levaquin® include:
· pain
· swelling
· inflammation
· bruising and tears in tendons such as the Achilles,
shoulder, hand or legs

The risk of developing fluoroquinolone-associated tendon disorders or tendon rupture increases in individuals over the age of 60, individuals taking corticosteroid drugs and recipients of kidney, heart and lung transplants. Tendon ruptures and injuries are often debilitating and may affect use of the injured limb.